Georgia, 2011Damaging Wind in Georgia, September 27, 2011
September 27, 2011 · NWS CAE · 1 event in 1 county or zone
A weak impulse rotated around a large closed low located across the lower Great Lakes. Scattered showers and thunderstorms developed during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak impulse rotated around a large closed low located across the lower Great Lakes. Scattered showers and thunderstorms developed during the afternoon and evening. A few of these storms became severe producing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 27, 6:29 PM EST, 16 minutes earlier.
Area forecast discussion, Sep 27, 6:29 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT TUE SEP 27 2011
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SLOWLY CROSS THE FORECAST AREA
TONIGHT AND WEDNESDAY. THIS FEATURE MAY HELP TO TOUCH OFF A FEW
SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS OF
EACH DAY. A DRY COLD FRONT WILL MOVE THROUGH THE REGION THURSDAY
AND THURSDAY NIGHT BRINGING COOLER AND MORE AUTUMN LIKE CONDITIONS
FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SCATTERED THUNDERSTORMS...MAINLY ACROSS THE SOUTHEAST MIDLANDS AND
PIEDMONT DIMINISHING DURING THE EARLY EVENING.
RADAR CURRENTLY INDICATING WIDELY SCATTERED THUNDERSTORMS. WILL
EXPECT THIS ACTIVITY TO DISSIPATE LATER THIS EVENING AS
INSTABILITY WEAKENS. BOTH RADAR AND SATELLITE SUGGEST WEAKENING.
ADJUSTED TEMPERATURE FORECAST THROUGH MIDNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A WEAKENING COLD FRONT WILL MOVE SLOWLY EASTWARD THROUGH THE
REGION WEDNESDAY AND WEDNESDAY NIGHT. THIS SHOULD HELP TO TOUCH
OFF A FEW SHOWERS AND THUNDERSTORMS IN THE MOST UNSTABLE PERIOD OF
THE DAY NAMELY THE AFTERNOON AND EARLY EVENING HOURS. WILL KEEP
THE GOING 20-30 PERCENT CHANCE. THE UPPER LOW FINALLY BEGINS TO
LIFT OUT THURSDAY AS STRONG SHORT WAVE KICKS IT OUT. A MORE
WESTERLY WINDS FLOW THURSDAY AND THURSDAY NIGHT AHEAD OF THE NEXT
APPROACHING COLD FRONT SHOULD LIMIT THE CONVECTIVE POTENTIAL. SO
WILL NOT INCLUDE POPS THURSDAY AND THURSDAY NIGHT. STILL QUITE
WARM WEDNESDAY AND THURSDAY WITH HIGHS IN THE UPPER 80S.
TEMPERATURES START TO COOL OFF THURSDAY NIGHT THOUGH BEHIND THE
FIRST OF THE DRY FRONTS WITH LOWS IN THE UPPER 50S TO LOWER 60S.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS UPPER LOW MOVES AWAY...MAJOR TROUGH DEVELOPS ON THE EAST COAST
AND THIS WILL PULL COOLER DRIER AIR TO THE REGION. A DRY COLD
FRONT PASSES THROUGH FRIDAY THEN HIGH PRESSURE DROPS SOUTHWARD OUT
OF CANADA WITH NORTHWEST WINDS PUSHING COOLER AUTUMN LIKE AIR TO
THE FORECAST AREA. COOLER EACH DAY. HIGHS INITIALLY IN THE LOWER
TO MID 80S FRIDAY DROP INTO THE LOWER TO MID 70S THE REST OF THE
PERIOD. LOW HUMIDITIES WILL MAKE CONDITIONS MUCH MORE COMFORTABLE.
OVERNIGHT LOWS IN THE MID 50S FRIDAY NIGHT AND AROUND 50 SATURDAY
NIGHT WILL DROP INTO THE UPPER 40S SUNDAY NIGHT.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
RADAR INDICATING WIDELY SCATTERED THUNDERSTORMS. ONE MAY AFFECT OGB
IN THE NEAR TERM. IT APPEARS SOME ADDITIONAL ACTIVITY WILL PASS
JUST NORTH OF DNL/AGS IN THE NEAR TERM. OTHERWISE...WILL EXPECT
VFR CONDITIONS THIS EVENING...WITH THE POTENTIAL FOR SOME FOG LATE
TONIGHT. LATEST MODEL INFORMATION NOT HITTING THE STRATUS OR FOG
VERY HARD TONIGHT...JUST INDICATING SOME FOG POTENTIAL AT THE MOST
FAVORED LOCATIONS...AGS AND OGB. BUFKIT INDICATES A SW BOUNDARY
LAYER WIND OVERNIGHT WHICH TYPICALLY DOES NOT FAVOR STRATUS.
LITTLE CHANGE WEDNESDAY. WILL EXPECT DIURNAL CU...WITH SOME
AFTERNOON AND EARLY EVENING THUNDERSTORM POTENTIAL...BUT
THUNDER/PRECIP CHANCE WEDNESDAY NOT HIGH ENOUGH TO INCLUDE MENTION
IN THE TAFS AT THIS TIME.
EXTENDED AVIATION OUTLOOK...SOME LATE NIGHT/EARLY MORNING FOG
POSSIBLE WED NT/THU MORNING. BREEZY CONDITIONS POSSIBLE SATURDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...31
Hazardous weather outlook, Sep 27, 2:57 AM EST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
357 AM EDT TUE SEP 27 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
356 AM EDT TUE SEP 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY
CONTAIN DAMAGING WIND AND HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 27, 3:43 PM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT TUE SEP 27 2011
SCZ027-030-272145-
AIKEN-LEXINGTON-
443 PM EDT TUE SEP 27 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON AND AIKEN
COUNTIES THROUGH 545 PM EDT...
AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER NORTHERN AIKEN COUNTY...MOVING EAST AT 15
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...INTERSTATE 20 BETWEEN
MILE MARKERS 28 AND 42. MOTORISTS SHOULD USE CAUTION.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3389 8143 3372 8130 3366 8161 3378 8164
TIME...MOT...LOC 2040Z 257DEG 15KT 3375 8150
Local storm report, Sep 27, 4:53 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EDT TUE SEP 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM HAIL 4 NE AIKEN 33.58N 81.67W
09/27/2011 E2.00 INCH AIKEN SC PUBLIC
HAIL LARGER THAN GOLFBALL SIZE COVERING THE GROUND...WIRE
RD OUTSIDE AIKEN.
&&
DCMLocal storm report, Sep 27, 5:00 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
600 PM EDT TUE SEP 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG 12 SSE MONETTA 33.69N 81.56W
09/27/2011 AIKEN SC LAW ENFORCEMENT
TREES DOWN ON PIONEER RD. TIME ESTIMATED.
&&
DCMLocal storm report, Sep 27, 5:07 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
607 PM EDT TUE SEP 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 11 SSE MONETTA 33.69N 81.57W
09/27/2011 E1.25 INCH AIKEN SC PUBLIC
HALF DOLLAR SIZED HAIL REPORTED BY THE PUBLIC ON
GOOSENECK RD...ABOUT 2 MILES SOUTH OF INTERSTATE 20/EXIT
29. TIME ESTIMATED BASED ON RADAR.
&&
DCMThunderstorm Wind, Lincoln
- When
- September 27, 6:45 PM EST
- Where
- Lincoln County, 3.09 mi SE of Kenna
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.823, -82.427
Reported trees and power lines down in the Soap Creek Area. Also a tree fell on a truck.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Lightning Strike in Arizona, September 27, 201112 injured · $205,000 · 2 events
- Hail and Damaging Winds in Georgia, September 27, 2011$182,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Mississippi, September 27 to 28, 2011$56,000 · 1 in hail · 11 events
- Flash Flooding and Flooding in Pennsylvania, September 27 to 29, 2011$35,000 · 20 events
- Hail and Damaging Winds in Texas, September 27, 2011$60,000 · 1 in hail · 7 events
- Flash Flooding and Flooding in New York, September 27 to 29, 2011$20,000 · 50 kt wind · 8 events
- Flood in Ohio, September 27 to 28, 2011$25,000 · 1 event
- Lightning Strike in Arkansas, September 27, 2011$25,000 · 1 event
- Hail and Damaging Winds in South Carolina, September 27, 20112 in hail · 12 events
- Hail and Damaging Winds in Georgia, September 27 to 28, 2011$5,000 · 1 in hail · 9 events
- Flash Flooding in Pennsylvania, September 27, 20117 events
- Damaging Winds in South Carolina, September 27 to 28, 2011$4,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337446.